, Volume 30, Issue 3, pp 257–275 | Cite as

Formulae and growth rates of high-dimensional polycubes

  • Ronnie Barequet
  • Gill Barequet
  • Günter Rote


A d-dimensional polycube is a facet-connected set of cubes in d dimensions. Fixed polycubes are considered distinct if they differ in their shape or orientation. A proper d-dimensional polycube spans all the d dimensions, that is, the convex hull of the centers of its cubes is d-dimensional. In this paper we prove rigorously some (previously conjectured) closed formulae for fixed (proper and improper) polycubes, and show that the growth-rate limit of the number of polycubes in d dimensions is 2edo(d). We conjecture that it is asymptotically equal to (2d−3)e+O(1/d).

Mathematics Subject Classification (2000)

05A16 05B50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    G. Aleksandrowicz and G. Barequet: Counting d-dimensional polycubes and nonrectangular planar polyominoes, Int. J. of Computational Geometry and Applications19(3) (2009), 215–229.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    G. Aleksandrowicz and G. Barequet: Counting polycubes without the dimensionality curse, Discrete Mathematics309(13) (2009), 4576–4583.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    G. Barequet, M. Moffie, A. Ribó and G. Rote: Counting polyominoes on twisted cylinders, Integers (electronic journal) 6 (2006), #A22, 37 pp.Google Scholar
  4. [4]
    S. R. Broadbent and J. M. Hammersley: Percolation processes: I. Crystals and mazes; Proc. Cambridge Philosophical Society53 (1957), 629–641.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    M. Eden: A two-dimensional growth process, in: Proc. 4th Berkeley Symp. on Mathematical Statistics and Probability, IV, Berkeley, CA, pp. 223–239, 1961.MathSciNetGoogle Scholar
  6. [6]
    D. S. Gaunt: The critical dimension for lattice animals, J. of Physics A: Mathematical and General13 (1980), L97–L101.CrossRefMathSciNetGoogle Scholar
  7. [7]
    D. S. Gaunt and P. J. Peard: 1/d-expansions for the free energy of weakly embedded site animal models of branched polymers, J. of Physics A: Mathematical and General33 (2000), 7515–7539.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    D. S. Gaunt, P. J. Peard, C. E. Soteros and S. G. Whittington: Relationships between growth constants for animals and trees, J. of Physics A: Mathematical and General27 (1994), 7343–7351.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    D. S. Gaunt, M. F. Sykes and H. Ruskin: Percolation processes in d-dimensions, J. of Physics A: Mathematical and General9 (1976), 1899–1911.CrossRefGoogle Scholar
  10. [10]
    T. Hara and G. Slade: The self-avoiding-walk and percolation critical points in high dimensions, Combinatorics, Probability, and Computing4 (1995), 197–215.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    I. Jensen: Counting polyominoes: A parallel implementation for cluster computing; in: Proc. Int. Conf. on Computational Science, part III, Melbourne, Australia and St. Petersburg, Russia, Lecture Notes in Computer Science2659, Springer, pp. 203–212, June 2003.Google Scholar
  12. [12]
    D. A. Klarner: Cell growth problems, Canadian J. of Mathematics19 (1967), 851–863.zbMATHMathSciNetGoogle Scholar
  13. [13]
    D. A. Klarner and R. L. Rivest: A procedure for improving the upper bound for the number of n-ominoes, Canadian J. of Mathematics25 (1973), 585–602.zbMATHMathSciNetGoogle Scholar
  14. [14]
    W. F. Lunnon: Symmetry of cubical and general polyominoes, in: Graph Theory and Computing (R. C. Read, ed.), Academic Press, New York, pp. 101–108, 1972.Google Scholar
  15. [15]
    W. F. Lunnon: Counting multidimensional polyominoes, The Computer Journal18 (1975), 366–367.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    N. Madras: A pattern theorem for lattice clusters, Annals of Combinatorics3 (1999), 357–384.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    N. Madras, C. E. Soteros, S. G. Whittington, J. L. Martin, M. F. Skeys, S. Flesia and D. S. Gaunt: The free energy of a collapsing branched polymer, J. of Physics A: Mathematical and General23 (1990), 5327–5350.CrossRefGoogle Scholar
  18. [18]
    J. L. Martin: The impact of large-scale computing on lattice statistics, J. of Statistical Physics58 (1990), 749–774.zbMATHCrossRefGoogle Scholar
  19. [19]
    J. W. Moon: Counting Labelled Trees, Canadian Mathematical Monographs, no. 1, Wiliam Clowes & Sons, London and Beccles, 1970.zbMATHGoogle Scholar
  20. [20]
    P. J. Peard and D. S. Gaunt: 1/d-expansions for the free energy of lattice animal models of a self-interacting branched polymer, J. of Physics A: Mathematical and General28 (1995), 6109–6124.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    D. H. Redelmeier: Counting polyominoes: Yet another attack; Discrete Mathematics36 (1981), 191–203.zbMATHMathSciNetGoogle Scholar
  22. [22]
    M. Schwartz and T. Etzion: Two-dimensional cluster-correcting codes, IEEE Trans. on Information Theory51 (2005), 2121–2132.CrossRefMathSciNetGoogle Scholar
  23. [23]
    N. J. A. Sloane: The on-line encyclopedia of integer sequences, available at http: //
  24. [24]
    S. Whittington and C. Soteros: Lattice animals: Rigorous results and wild guesses; in: Disorder in Physical Systems (G. Grimmett and D. Welsh, eds.), Clarendon Press, Oxford, pp. 323–335, 1990.Google Scholar

Copyright information

© János Bolyai Mathematical Society and Springer Verlag 2010

Authors and Affiliations

  1. 1.Dept. of Mathematics and Dept. of Computer ScienceTel Aviv UniversityTel AvivIsrael
  2. 2.Dept. of Computer ScienceTechnion — Israel Institute of TechnologyHaifaIsrael
  3. 3.Institut für InformatikFreie Universität BerlinBerlinGermany

Personalised recommendations